Wave of Overdoses with Little-Known Drug Raises Alarm Amid Opioid Crisis

Veterinarians know this opioid as a powerful elephant sedative. Security hawks know it too, thanks to its apparent use by the Russian government to put down a hostage crisis in 2002 (yes, really). But in the past year more U.S. doctors and paramedics are getting first-hand knowledge about the deadly effects of carfentanil from users who have overdosed on it. The drug is 10,000 times more potent than morphine and 100 times more powerful than fentanyl, the drug that pop star Prince overdosed on earlier this year. When carfentanil is used to cut other opioids such as heroin it can offer users a longer or more intense high—if they survive it.

A recent wave of overdoses in states including Ohio and Kentucky has taught law enforcement officers and first responders that the medication used to reverse opioid overdoses—a powerful chemical called Narcan, or naxolone—often fails to rouse patients who have taken too much carfentanil. This is because the drug binds so tightly to the brain’s opioid receptors that naloxone, at currently common doses, is unable to dislodge that bond and reverse its sedating effects to get patients breathing again, says Michael Lynch, the medical director of the Pittsburgh Poison Center.

As a result, hard-fought state efforts to make naloxone available over-the-counter to drug users or their friends or families—to quickly address overdoses and save lives—could be rendered useless in cases when heroin is cut with carfentanil. At standard doses of one or two milligrams, naloxone may not be powerful enough to counteract the drug. “It just takes micrograms of this stuff [carfentanil] to potentially cause an overdose,” Lynch says. Drug users who unwittingly use the substance (thinking they are consuming only heroin) may overdose and die before paramedics can arrive.

“Too often drug users who overdose may be headed straight to the morgue, not the hospital,” agrees Hallam Gugelmann, an attending physician at California Pacific Medical Center–St. Luke’s Hospital Emergency Department in San Francisco. For now, even hard estimates about the scale of carfentanil use remain elusive: There are no standard, hospital-level lab tests that can quickly identify the drug. Pricey private lab testing remains out of reach for most patients and hospitals. So for now most clinicians proceed with their best guesses about when a patient has used carfentanil versus other opioids.

Gugelmann says he recently treated a woman in her 80s who had quickly used all her prescription morphine for her leg pain and had resorted to taking a drug a family member had illegally purchased for her. The family thought it was morphine because it looked like her prescription medication, but minutes after she took the drug they knew something was wrong. It was likely laced with carfentanil, Gugelmann says, adding that the woman quickly stopped breathing and remained unresponsive after emergency responders applied their standard dose of naloxone. Even a second dose only barely—and temporarily—got her breathing again with help from an air mask. At the hospital she had to receive more naloxone intravenously, and the incident led to a 10-day hospital stay.

The doctor says he sees at least 20 similar cases each month, roughly two patients per shift. Yet he cannot even be sure they had used carfentanil. He assumes that they were exposed to it, or to a different fentanyl-related drug, because they were not revived by naloxone. 

The U.S. Drug Enforcement Administration also lacks national or state tallies on carfentanil use and deaths, the agency told Scientific American. So far, however, limited data from medical examiner’s and coroner’s offices indicate that Ohio is the hardest-hit state. Others are also bracing for carfentanil problems, according to the DEA. Several states—West Virginia, Georgia, Rhode Island, Florida and Michigan among them—have recently asked the DEA for carfentanil samples for comparison testing to confirm other suspected cases, the agency said.

Last month the DEA issued a nationwide warning to the public and law enforcement agencies about the opioid. Medical personnel may have to administer multiple doses of naloxone if someone has used carfentanil, the agency instructed. “Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives,” it said. That means a single patient might get five or seven doses of the life-saving chemical—and that is before the patient gets to the hospital and likely receives even more. 

Heavy naloxone use could quickly take a toll on local and national supplies—and prices—says Gugelmann, who is also the assistant medical director for the San Francisco Division of the California Poison Control System. At his hospital, he says, staff have had some close calls in the middle of the night when they ran out of the substance and had to call in emergency shipments from a different hospital. “Obviously,” he says, “this carfentanil situation is extremely concerning.”

comments powered by Disqus